Thunderstorm Wind, Garfield
- When
- July 29, 2:50 PM MST to 2:55 PM MST
- Where
- Garfield County, 12 mi SW of Douglas Pass
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.483, -108.967
The strong winds were measured at the Demaree RAWS location.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The strong winds were measured at the Demaree RAWS location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:10 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 210 PM MDT THU JUL 29 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WEAK SHORT WAVE EMBEDDED IN THE SUBTROPICAL WESTERLY FLOW TRIGGERING SCATTERED THUNDERSTORMS OVER NORTHEAST UTAH...WITH ISOLATED LIGHTNING STRIKES OVER WESTERN COLORADO. THE AIR MASS IS CONSIDERABLY DRIER WITH PRECIPITABLE WATER AROUND 0.5 INCH...SO STORMS HAVE BEEN HIGH BASED AND NOT MUCH RAIN WILL BE EXPECTED FROM THESE STORMS. THE GFS AND ETA MODEL DO SHOW MORE ENERGY STREAMING OVER THE FORECAST AREA OVERNIGHT...BUT ONLY THE ETA MODEL PERSISTS ON THE IDEA OF NOCTURNAL LIGHT PCPN. BUT I AM MORE INCLINED TO BELIEVE THIS AND WARRANTS MENTION OF ISOLATED NOCTURNAL SHOWERS WITH EVENING THUNDER FOR TONIGHT. BUILDING CUMULI CLOUD HAVE BEEN OCCURRING AS FAR WEST AS CENTRAL NEVADA WITH THUNDERSTORMS FIRING OVER NORTHEAST NEVADA. ALSO...THE MODELS INDICATE A LITTLE ISENTROPIC UPGLIDE AND SPEED SHEAR AS THIS HIGH LEVEL MOISTURE STREAMS OVER WESTERN COLORADO. DRIER AIR FOLLOWS BEHIND SHORT WAVE ON FRIDAY...LOWERING CONVECTIVE POTENTIAL. BUT SOME CHANNELED ENERGY EMBEDDED IN NORTHWEST FLOW WILL CONTINUE TO TARGET THE NORTHERN MOUNTAINS. IN ADDITIONS... STEEP AFTERNOON LAPSE RATES AND STRONG SURFACE HEATING (SURFACE TEMPS CLIMB 2-4F) WILL RESULT IN DIURNALLY DRIVEN CONVECTION OVER THE HIGHER TERRAIN. BUT WITH PRECIPITABLE WATER EXPECTED TO LOWER TO 0.4 AT KGJT...ONLY ISOLATED THUNDER COVERAGE OUGHT TO BE SUFFICIENT. THESE STORMS WILL END AROUND SUNSET AS MODEL DATA DO NOT SHOW ANY SHORT WAVE ENERGY FOR ONGOING NOCTURNAL ACTIVITY. .LONG TERM (SATURDAY THROUGH THURSDAY)...MEDIUM RANGE MODELS CONTINUING TREND OF A LITTLE MORE ENERGY PASSING ALONG THE NORTHERN TIER STATES...RESULTING IN A FLATTER RIDGE OVER OUR REGION. BY MID WEEK THE EC HAS THE RIDGE AXIS OVER COLORADO...WHILE GFS SHOWS RIDGE FURTHER EAST WITH A MORE DEFINED TROF ALONG THE WEST COAST. SATURDAY AND SUNDAY...HIGH PRESSURE WILL BE CENTERED ALONG THE SRN AZ/NM BORDER AND IN A GOOD POSITION TO BRING A SURGE OF SUBTROPICAL MSTR NWRD. GFS MOISTENS UP THE ATMS VERY FAST WHILE THE ETA IS MUCH MORE CONSERVATIVE. WILL SPLIT THE DIFFERENCE FOR NOW WITH EMPHASIS TOWARD OUR SRN CWA WITH THE BELIEF HIGH BASED CONVECTION WILL START SATURDAY...MAINLY ASSOCIATED WITH DAYTIME HEATING. POPS SHOULD REACH SCT CATEGORY SUNDAY. TEMPERATURES SHOULD BE NEAR SEASONAL NORMS. MONDAY THROUGH TUESDAY...THE HIGH PRESSURE CENTER SHOULD SHIFT EASTWARD AS WEST COAST TROF AMPLIFIES AND SHIFTS SLOWLY EASTWARD. THIS WILL CONTINUE THE TREND OF A MOIST SOUTHERLY FLOW. EMBEDDED WAVES MAY ALSO ACT AS TRIGGERING MECHANISM. WEDNESDAY THROUGH THURSDAY...BY THIS TIME THE UPPER RIDGE LIKELY TO BE SHOVED FAR ENOUGH SE SUCH THAT ANY SUBTROPICAL MOISTURE LIKELY CONFINED TO OUR SOUTHERN AND EASTERN ZONES...WITH SOME DRYING OVER NORTHWESTERN ZONES. BAROCLINIC ZONE ASSOCIATED WITH THE TROF LOOKS LIKE IT WILL APPROACH THE CWA FROM THE NORTHWEST AROUND THURSDAY...PROBABLY ACTING TO FOCUS CONVECTION NEAR AND ALONG ITS BOUNDARY. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/MC/JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU JUL 29 2004 COZ001>014-017>023-UTZ022>025-027>029-301300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING... MAINLY OVER HIGHER TERRAIN. SMALL HAIL AND GUSTY WINDS TO AROUND 40 MPH WILL ACCOMPANY THUNDERSTORMS...ALONG WITH DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...MAINLY OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. NL
The Grand Junction radar (KGJX), 80 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416901.